Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Home from Hospital - still vomiting 5 days post op

TatiyanaTTatiyana Posts: 194
edited 06/11/2012 - 7:26 AM in Back Surgery and Neck Surgery
I have a couple questions...I got home from L4/5 diskectomy & fusion ( screws & rods) Thursday afternoon and I am still vomiting 5 days post op. Is this normal or has anyone else done this? I even cut back on the pain meds thinking it had to be related, but it isn't.
I called my PCP & he thinks it may be the stomach virus thats going around here..just looking for some of your thoughts.....

Also, my leg pain is 99% gone #:S but my left foot is really red compared to my right. Any thoughts on this??
I will ofcourse ask my surgeon but I appreciate any ideas or similair experiances from you all.

Thanks!
advertisement
1

Comments

  • ...re the post-op nausea: that's how I ruptured my dural membrane after my "routine" lammy 2 yrs ago...needed 2nd surgery to repair the leak, which caused the instability etc that required my fusion...
    Just saying it's nothing to overlook---could be the flu, could be meds, could be a lot of stuff---but you want to stop doing it..
    Ask about getting a RX for Zofran...it's what they gave me b4, during & after my fusion to prevent post-op & opioid-related nausea....worked great, didn't get sick at all...
    Watch the "red foot" too....did they have compression stocking on you during your fusion? Could it be a reaction to the material? Is it warm to the touch? Does it itch?

    Don't listen to me: call your doc if you have ANY concerns. Just wanted to caution you about the nausea & what can happen when it goes on too long + it HURTS to use those poor sore muscles & you also need to be able to keep food down now so you can start to heal.

    Hope you improve quickly!

    But give your Doc a call anyway. Better safe than sorry.

    ~Lakeside
  • I am sorry to hear you are still vomiting and pray it is nothing serious. I wish I had advise or answers for you. Just hang in there and keep contacting your doc with your concerns if continues. Be sure to stay hydrated and drinks lots of fluids.
  • advertisement
  • Maybe you do have the flu? >:D< >:D< >:D< >:D<
  • Did your nausea ever stop or go away post-op? Or have you been sick since your surgery, from the OR out to now yet? Were you still nauseous when they discharged you from the hosp? Or did you begin getting sick after you got home?

    The way you are saying it, "still vomiting 5 days post-op" seems to imply you've been sick since surgery & are continuing to be....that's a call to your doc, in my book...

    And Zofran would stop any "flu related" nausea also---truly, you don't want to be throwing up after a fusion & forced to use all the muscles that are trying to heal, etc...not to mention normal complications of constant nausea ie: fluid loss, electrolyte imbalance etc. How are you treating your pain if you can't keep anything down?

    I'm worried about you! Flu or not, call your doc!

    ~Lakeside
  • Im not sure if this is related but I had my epi injection on Nov 19 and started to vomit within 3 hours and continued to vomit for 2 weeks, At first my Dr thought it was from the sedation medicine ( fentelyl) but when it lasted for 2 weeks he thought it may be a bad reaction to the steroids. I also blew up like a balloon and just felt very agitated and not myself. I hope you are feeling better soon,
  • advertisement
  • i vomited tuesday in the hospital & was feeling "ok" stomach wise on Thursday am when they released me.
    Yesterday I could barely move from the nasea and then today was bad from the time my feet hit the floor. I vomited several times and then dry heaves (sorry tmi)
    I called my doc & got the anti nausea suppositories & that seems to help.

    I am very sore now when i walk to the bathroom probably from the muscles i used. i just got some broth down & the last dose of pain meds stayed down okay.

    wish me luck.
  • Well, your body has just had a major insult(surgery, anesthesia.) Pain meds, lack of appetite, constipation, lack of activity, flu, and so many other things can cause nausea. Zofran is great-helps nausea without making you foggy headed. Other options-Vistaril or Phenergan. Both are anti-emetics(anti-nausea.) Both potentiate narcotics(make them seem stronger.) Both can make you sleepy. Vistaril can also help with itching. For home use, Phenergan can come in pill form or suppository. Zofran-liquid, pills, or rapid dissolve pills for home use. However, Zofran is much more expensive.

    Whatever you do, make sure you use the anti-nausea meds or eat something at 30min-1 hour before taking pain meds and always keep your doc informed. And don't forget something for your bowels like even generic/walmart brand colace. Pain meds and anti-nausea meds slow down your bowels.

    Hope you feel better soon! Keep us posted.
  • I am feeling a little better now but we will see what tomorrow brings. I got the generic suppository so not sure which one of these anti-emetics it is (being a CphT, you would think I would know that)

    wish me luck or say a prayer that I don't get sick tomorrow!
    Thx :)))
  • ...from ernurse re: taking a bit of food w/ meds and using Colace (or other stool softener) as you sure don't want THAT side-effect in addition to what you are already enduring...

    I had an anti-nausea suppository while I was so nauseated from my dural-leak headache..I think it was Compazine? Made me woozy & sleepy, which, as ernurse said also, Zofran does not. I think there might be an generic Zofran---the drug name is "odansetron HCL" & I was on 8 mg, IV in hospital & tabs @ home....Really really works super-well (it's used for chemo patients) and doesn't make you loopy...not sure how it interacts w/ other meds you may be on, but I also took dilaudid (morphine dirivitive) while on it, but you would need to check w/ your doc.

    Glad to hear the broth & meds stayed down. But now you have additional sore-ness from your muscles...so REST!!

    I'm still worried about you. You said you had some nausea in the hosp, it stopped, they released you & now it's returned...just keep a close eye on it. And please keep us posted when you feel well enough!
  • . . . and sending my prayers for no more vomiting! Hang in there and let us know you're okay.
advertisement
Sign In or Register to comment.